# SDR 2010FA0000035

- Difficulty date: January 8, 2010
- Submitted: January 15, 2010
- Operation: General aviation
- Filed by: Embry-Riddle Aeronautical University Inc, repair station N3XR816N
- Aircraft: N558ER
- Make and model: Cessna 172S
- Aircraft serial: 172S10562
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 2700 · Flight Control System
- Part: Control Cable
- Part number: 0510105360
- Condition: Frayed
- Location: Flt Controls
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING FLAP & AILERON CABLE INSP FLAT SPOTS WERE NOTICED ON 3 AILERON CONTROL CABLES.  ROLLED CABLES FOR BETTER VIEW OF CONTACT POINT WITH PULLEYS & WAS ABLE TO CATCH FRAYED WIRES WITH A RAG & COULD SEE A SUBSTANTIAL GROOVE IN CARRY-THRU CABLE.  CABLE TENSIONS WITHIN SPECS & AREA CLEAN & FREE OF DIRT & DEBRIS.  PLASTIC PULLEYS INSPECTED, CLEAN & FREE TO ROLL. PROBLEM SEEMS TO BE HAPPENING DURING NORMAL FLT TRAINING SCHOOL USE & HAS BEEN NOTICED TO BE HAPPENING WITH OUR OTHER ACFT WITH SAME TIMES.  CAUSE IS PROBABLY FROM PULLEYS THEMSELVES.  THEY ARE MADE FROM A HARD WHITE PLASTIC MATERIAL.  THE BRAIDED STEEL CABLES ARE RUBBING AGAINST THE PULLEYS INSTEAD OF ROLLING ON THEM.  THAT IS CAUSING THEM TO FLAT SPOT AT FIRST AND THEN GROOVE ONCE WORN INTO THE CABLE DEEP ENOUGH.  THERE IS ALSO NO NOTICIBLE CABLE DEFLECTION WHERE THE CABLES CONTACT THE PULLEYS, SEEMS LIKE THE PULLEY DIAMETER IS TOO SMALL.  REPLACE THE PULLEYS WITH A NORMAL BROWN PHENOLIC TYPE PULLEY USED IN ALL OTHER AREAS OF THE ACFT OR TO ENLARGE THE PULLEY DIAMETER TO INCREASE THE CABLE TO PULLEY CONTACT.
